The EMS Publishing House is now EMS Press and has its new home at

Please find all EMS Press journals and articles on the new platform.

Revista Matemática Iberoamericana

Full-Text PDF (159 KB) | Metadata | Table of Contents | RMI summary
Volume 23, Issue 1, 2007, pp. 269–280
DOI: 10.4171/RMI/495

Published online: 2007-04-30

The Structure of Linear Extension Operators for $C^m$

Charles Fefferman[1]

(1) Princeton University, United States

For any subset $E \subset \mathbb{R}^n$, let $C^m (E)$ denote the Banach space of restrictions to $E$ of functions $F \in C^m (\mathbb{R}^n)$. It is known that there exist bounded linear maps $T:C^m(E)\longrightarrow C^m(\mathbb{R}^n)$ such that $Tf = f$ on $E$ for any $f \in C^m (E)$. We show that $T$ can be taken to have a simple form, but cannot be taken to have an even simpler form.

Keywords: Extension operators, Whitney’s extension problem

Fefferman Charles: The Structure of Linear Extension Operators for $C^m$. Rev. Mat. Iberoam. 23 (2007), 269-280. doi: 10.4171/RMI/495